This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Olanzapine-Induced Urinary Incontinence: Treatment With Ephedrine

Lance T. Vernon, Matthew A. Fuller, Helen Hattab, and Kathleen M. Varnes

Published: August 31, 2000

Article Abstract

Letter to the Editor

Sir: We previously reported using ephedrine to successfully treat clozapine-induced urinary incontinence in a population of patients with treatment-refractory schizophrenia and schizoaffective disorder (DSM-IV). It was postulated that the anti-α-adrenergic effects of clozapine were involved and that an α-adrenergic agonist (ephedrine) would reduce urinary incontinence. A transient, dose-related urinary incontinence has also been noted to occur in schizophrenic patients beginning treatment with risperidone. Atypical antipsychotics are used to treat a wide range of populations. In addition to treating schizophrenia and schizoaffective disorder, they are increasingly being used in conjunction with mood stabilizers to control psychotic inpatients with bipolar disorder. The following case report describes a patient with bipolar disorder who was treated with olanzapine and then developed urinary incontinence, which was successfully treated with ephedrine.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 61

Quick Links: Psychotic Disorders , Schizophrenia and Schizoaffective Disorders

Sign-up to stay
up-to-date today!

SUBSCRIBE

Already registered? Sign In

Original Research

Prevalence and Correlates of Obsessive-Compulsive Symptoms in Individuals With Schizophrenia, Schizoaffective Disorder, or Bipolar Disorder

Prevalence and correlates of obsessive-compulsive symptoms and OCD were identified from the case records of over 22,500...

Read More...